Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
May 7, 2002
Blood Tests and Insulin Injections, Insulin Pumps
Question from Greenfield, Indiana, USA:
I am 49 years old, have had diabetes for 40 years (with no side effects other than being brittle), and I have been on a pump for a year and a half. Since I started pumping, I have noticed that I have developed a protruding fatty build-up in the areas on my abdomen where I inject the cannula. My husband and mother have commented on how unusual this band of fat appears, and my endocrinologist says I would have developed it pump or no pump, but somehow I don't wish to believe that. Is this caused by the insulin in the pump? If it is caused by pump use, should I consider alternative sites far away from my abdomen?
It sounds like you have developed a condition known has lipohypertrophy which is a build-up of fat tissue in the subcutaneous space. It is usually caused by very high local levels of insulin, such as where insulin injections are given or where the insulin pump is infusing. Since insulin has the natural effect of promoting the deposition of fat tissue, this seems to be an exaggerated effect.
We usually promote using a wide area when administering insulin (both with injections and the pump) as a way of avoiding this problem. If it develops, the best way of treating it is avoiding the particular area involved. If this becomes large, it may have to be evaluated by a surgeon. However, when left alone, the areas seem to do better. This means working on other sites for administration of the insulin.